Thunderstorm Wind, Nemaha
- When
- August 7, 4:40 AM CST
- Where
- Nemaha County, 0.69 mi N of Corning
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.660, -96.030
Wind gust estimated to 60 mph.
Another round of severe storms produced damaging winds and flash flooding across some parts of the area overnight.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Another round of severe storms produced damaging winds and flash flooding across some parts of the area overnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 7, 2:03 AM CST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 303 AM CDT Wed Aug 7 2019 .SHORT TERM...(Today and tonight) Issued at 253 AM CDT Wed Aug 7 2019 Main forecast concern is heavy flooding rains tonight. Sfc map shows a messy convectively contaminated pattern with broad low pressure across western KS extending north into MN. Water vapor showed a discernible wave across SD and another across the OH Valley. VAD wind profilers show 30-40kt LLJ feeding into MBE across NE at this point with downstream environment likely going to sustain this convection that will bring a threat for wind this morning to at least some parts of the CWA. This morning complex will push an outflow boundary southwest across some parts of the state by afternoon. Wherever this boundary ends up it could become another focus for afternoon t-storm re- development which given environment could pose a wind or hail risk but again this will be determined by strength of cold pool this morning and placement of boundary this afternoon. By tonight...the 850-925MB boundary will set up across the CWA while the sfc/effective boundary may still be just southwest of the CWA. A developing 40KT LLJ will transport moisture and produce convergence focusing t-storm development across some part of the CWA after 00Z. The combination of 850mb LLJ normal to the low level boundaries and PWAT values in excess of 2" suggest high intensity and potentially long duration heavy rain event across some part of the CWA. Training will be a risk as well given expected northwest to southeast orientation of storms so very concerned about another excessive rainfall/flooding event tonight across some part of the area. Exact location is uncertain but moisture/forcing and duration along with training potential suggest rainfall amounts up to or in excess of 6 inches could occur in heaviest areas. As a result will issue a flash flood watch focused on overnight hours when heaviest rains are possible. .LONG TERM...(Thursday through Tuesday) Issued at 253 AM CDT Wed Aug 7 2019 Thursday, a cluster of intense thunderstorms with heavy rainfall will be ongoing across portions of east central KS after through 18Z THU. Most numerical models show a more amplified mid level perturbation digging southeast across northeast KS into western MO during the early to mid morning hours. If these storms are elevated the primary hazard during the morning hours would be heavy rainfall across east central KS from I-70 southward across the southeast counties of the CWA. Most guidance forecast the heaviest rainfall from 12Z to 18Z Thursday to fall across southern Osage, Franklin, Coffey and Anderson counties. If the cluster of storms or MCS is surfaced based then there could be a chance of damaging wind gusts across the southeast counties of the CWA during the early morning hours. As the more amplified mid level perturbation translate southeast across central MO the thunderstorm cluster will move southeast into west central and southwest MO. Low-level CAA across the upper midwest will build a surface ridge southwest into northeast and north central KS through the afternoon hours. The ECMWF model is a bit slower moving the H5 trough southeast of the CWA and back builds the elevated thunderstorms across the CWA through the day Thursday with the front remaining across the northern counties of the CWA. If the ECMWF were to verify much of the eastern half of the CWA would see the potential for heavy rainfall through the day Thursday. At this time I'm leaning more towards the NAM and GFS. Thursday night the surface front wil push southward along the OK/KS border. The zone of stronger isentropic lift may shift south of the CWA across south central and southeast KS. Thus, strong to severe thunderstorms with heavy rainfall may move east just south of the CWA as forecasted by both the NAM and GFS. The ECMWF does show the heavier rain developing south and southeast of the CWA Thursday night as well. East to northeast surface winds will keep high temperatures in the lower to mid 80s. Friday through Friday night, is looking drier than previous forecasts, as a broad surface ridge builds southwest across eastern and central KS according to both the NAM and GFS models. Even the ECMWF looks drier with only a few hundredths of an inch of QPF across the CWA Friday morning. Highs will remain cooler in the mid 80s. Saturday, the H5 ridge across the southern high Plains will shift east across the southern and central Plains. An intense upper trough will move onshore across the Pacific northwest. Saturday looks dry but hotter with highs in mid 80s to lower 90s. The ECMWF and GFS show a perturbations rounding the upper ridge axis across eastern CO into western KS. The combination of upslope flow and ascent ahead of the mid level perturbation will cause a complex of thunderstorms to develop across east central and northeast CO into northwest KS and southwest NE. Saturday night both the GFS and ECMWF show this complex of storms moving east along the NE and KS border. The best chances for heavier rainfall will probably occur across the northern counties of the CWA but an outflow boundary may cause storms to build southward towards I-70 through the night. Sunday, the upper trough across the Pacific Northwest will shift east-northeast across the northern high Plains, the H5 ridge axis will dampen and thunderstorms may develop along and south of the outflow boundary left by morning storms. This will be more of a mesoscale forecast but there is the potential for a line or cluster of thunderstorms to develop during the afternoon hours and move east across the CWA overnight. Monday through Wednesday, the upper flow will increase and become more zonal across the Plains as the H5 trough moves east across the northern and central Plains into the upper Midwest. There may be stronger ascent ahead of the H5 trough for more widespread thunderstorms across the CWA Monday night into Tuesday. We may see a break on Wednesday as a cold front shifts south of the CWA but it may become stationary across southern KS, so I cannot rule out elevated showers and thunderstorms even though the forecast is dry. Highs will only reach the lower to mid 80s. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1201 AM CDT Wed Aug 7 2019 Confidence is increasing for at least a period of TSRA around 15Z as the complex to the north-northwest comes toward the terminals and have trended the forecast in this manner. Another round of elevated TSRA is possible late in the forecast but uncertainty in outflow and the location of the effective front keeps any mention out at this point. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from this evening through Thursday morning for KSZ021>024-026-034>040-054>056-058-059. && SHORT TERM...Gargan LONG TERM...Gargan AVIATION...65
Hazardous Weather Outlook National Weather Service Topeka KS 321 AM CDT Wed Aug 7 2019 KSZ021>024-026-034>040-054>056-058-059-080830- Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- 321 AM CDT Wed Aug 7 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. A flash flood watch is in effect for tonight. Thunderstorms will sweep across the area this morning producing the risk for damaging winds and perhaps some hail. The severe risk from storms this morning will likely last through midday. After 4 pm, additional storms are expected to develop and some could be severe with the risk for large hail and damaging winds. In addition...very heavy flooding rains are expected to occur from thunderstorms that develop overnight. Some areas could see 2 to 6 inches of rain and a few areas could see more. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible every day for the rest of the week. Although isolated severe weather cannot be ruled out it, it appears that the greater threat will be from locally heavy rains with some risk for flash flooding through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed both early this morning and again after 4 pm today. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ008>012-020-080830- Republic-Washington-Marshall-Nemaha-Brown-Cloud- 321 AM CDT Wed Aug 7 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorms will sweep across the area this morning producing the risk for damaging winds and perhaps some hail. The severe risk from storms this morning will likely last through midday. After 4 pm, additional storms are expected to develop and some could be severe with the risk for large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible every day for the rest of the week. Although isolated severe weather cannot be ruled out it, it appears that the greater threat will be from locally heavy rains with some continued risk for flash flooding through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this morning and again after 4 pm this afternoon. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
429 AM CDT Wed Aug 7 2019
KSZ008>010-020-021-071000-
Republic-Clay-Cloud-Washington-Marshall-
429 AM CDT Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...WASHINGTON...
NORTHWESTERN CLAY...NORTHEASTERN CLOUD AND NORTHWESTERN MARSHALL
COUNTIES UNTIL 500 AM CDT...
At 428 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Plymouth to near Cuba to 7
miles east of Norway. Movement was southeast at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Concordia, Marysville, Belleville, Washington, Clyde, Hanover,
Clifton, Linn, Scandia, Greenleaf, Barnes, Cuba, Morrowville, Norway,
Republic, Palmer, Haddam, Munden, Narka and Mahaska.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
north central and northeastern Kansas.
LAT...LON 4000 9651 3992 9635 3962 9691 3941 9760
3974 9781 4000 9790
TIME...MOT...LOC 0928Z 320DEG 52KT 4027 9714 3979 9747 3970 9764
GarganSpecial Weather Statement
National Weather Service Topeka KS
444 AM CDT Wed Aug 7 2019
KSZ010-011-022-023-071015-
Pottawatomie-Riley-Nemaha-Marshall-
444 AM CDT Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY...
NORTHWESTERN POTTAWATOMIE...NEMAHA AND MARSHALL COUNTIES UNTIL 515 AM
CDT...
At 444 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Pawnee City to 5 miles
southwest of Marysville. Movement was southeast at 35 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Marysville, Seneca, Blue Rapids, Frankfort, Waterville, Centralia,
Axtell, Beattie, Bern, Summerfield, Vermillion, Oneida, Oketo,
Baileyville, Lillis, Woodlawn and Bremen.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
north central and northeastern Kansas.
LAT...LON 3983 9579 3980 9579 3944 9663 3982 9681
3999 9681 4000 9678 4000 9590
TIME...MOT...LOC 0944Z 304DEG 32KT 4009 9605 3980 9674
GarganSpecial Weather Statement
National Weather Service Topeka KS
500 AM CDT Wed Aug 7 2019
KSZ008-009-020>022-034-071030-
Republic-Clay-Cloud-Riley-Washington-Ottawa-
500 AM CDT Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHEASTERN
OTTAWA...SOUTHERN REPUBLIC...WASHINGTON...CLAY AND CLOUD COUNTIES
UNTIL 530 AM CDT...
At 500 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Hanover to 7 miles northeast
of Glasco. Movement was south at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Concordia, Clay Center, Minneapolis, Belleville, Washington, Clyde,
Clifton, Miltonvale, Leonardville, Linn, Greenleaf, Morganville,
Randolph, Barnes, Cuba, Morrowville, Norway, Green, Wells and Palmer.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
north central and northeastern Kansas.
LAT...LON 4000 9696 3965 9680 3957 9681 3957 9677
3945 9672 3942 9673 3941 9672 3908 9769
3974 9783 4000 9714
TIME...MOT...LOC 1000Z 343DEG 45KT 3984 9686 3941 9771
GarganThe Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 10:41 UTC.
7 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Wind gust estimated to 60 mph.
Report from social media wind gust to around 65 mph.
Public and EM are reporting numerous tree limbs downed through out town, some as big as a foot in diameter. The tree damage also brought down power lines. Time estimated from radar.
A large tree down near highway 99 and mitchell prairie lane.
Estimated to 60 mph.
Thunderstorm wind gust measured to 59 mph.
Wind gust to 61 mph measured.
Report that 1600 road closed due to flooding approx. 5 miles north of Westphalia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852935, 852937, 852932, 852934, 852938, 852940, 852941, 852930.